Pulmonary drug toxicity following high-dose chemotherapy with autologous bone marrow transplantation: CT findings in 20 cases.
Journal Article (Journal Article)
We retrospectively evaluated the computed tomography (CT) findings in 20 patients with pulmonary drug toxicity that followed high-dose chemotherapy and autologous bone marrow transplantation (ABMT). Eighty-five patients with Stage II or III breast cancer that involved > or = 10 axillary lymph nodes were enrolled in a treatment protocol that included four cycles of standard-dose therapy (CAF) followed by one cycle of high-dose treatment (CPA/cDDP/BCNU). After chemotherapy, ABMT was performed. Twenty-six patients (31%) developed pulmonary drug toxicity. Serial thoracic CT studies were available in 20 of these 26 patients. All 20 patients exhibited clinical symptoms (i.e., dyspnea, nonproductive cough, and fever) and abnormal pulmonary function following transplantation. Thirteen patients had pathologically proven drug toxicity, and seven patients had clinical features and treatment responses highly suggestive of this diagnosis. Multiple sputum and blood cultures were negative in all patients. CT scans of 13 patients (65%) demonstrated scattered, predominantly peripheral ground-glass or consolidated opacities that occasionally looked nodular or masslike. Two patients (10%) had CT scans suggestive of pulmonary edema and in five patients (25%), the CT examinations revealed no significant abnormalities. Pleural effusions and adenopathy were uncommon. Pulmonary drug toxicity after high-dose chemotherapy and ABMT should be suspected in the appropriate clinical and radiographic setting, and therapy may be initiated on the basis of these observations.
- Patz, EF; Peters, WP; Goodman, PC
Volume / Issue
- 9 / 2
Start / End Page
- 129 - 134
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)
- United States